Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Type 2 diabetic. Diagnosed with Microcytic hypochromic anaemia. Supplements for iron deficiency?

My HB is 9.5. I am Type 2 Niddm with fasting levels around 150. My ferritin is low at 4.5 and so are haematocrits at 34.4. The serum iron is 14.3 and MCV at 71.6. The MCH is at 19.8 and MCHC at 27.6. The RBC show moderate anisopoikilcytosis. I have been diagnosed with Microcytic Hypochromic Anaemia. All other tests i,e, creatinine, OTPT, TLC etc are within normal limits. Please guide me the best supplement for increase the iron deficiency.
Asked On : Thu, 28 Mar 2013
Answers:  3 Views:  124
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Internal Medicine Specialist 's  Response

Thanks for being with HCM.

Microcytic hypochromic red blood cells means red blood cells are small in size and amount of hemoglobin inside the cells is less.

Variation in size and shape that is called anisocytosis and poikilocytosis.

You have Hemoglobin of 9.5 gm%,hematocrit 34.4,mcv 71.6,mch19.8,mchc 2876,serum iron is 14.3 and normal leukocytes and platelets.

These changes can be seen in:
1.iron deficiency anaemia
2.chronic blood loss due to peptic ulcer,hemorrhoids,heavy menstruation,etc
3.Anaemia of chronic disease such as chronic kidney disease,tuberculosis,malabsorption.

Serum iron of 14.3 is very low.It indicates iron deficiency.

Hence iron supplement should be started.Oral iron supplement foe 3 months will be sufficient as HB is 9.5 i.e. mild anaemia.

Tab. Orofer-XT,Tab.Levogen Or syp.RB tone or dexorange are good iron supplements.

Consult with your treating physician for treatment of diabetes as your FBS is also high.

Hope this could help you.

Wish you good health.
Answered: Thu, 28 Mar 2013
I find this answer helpful
Pulmonologist Dr. Satyadeo Choubey 's  Response
Hi sunilpuri

you have got Iron deficiency anemia as it is microcytic hypochromic one. The best test to detect iron deficiency is serum ferritin which is low in your case confirming your diagnosis.

what you needed is take elemental iron of 300mg per day empty stomach in the morning. you must not take antacids, tea/coffee, food, milk, calcium tablets with iron as these decreases its absorption.

you can take it with lemon water as acidic media increases its absorption....
best wishes
Answered: Sat, 30 Mar 2013
I find this answer helpful
General & Family Physician Dr. Sunil 's  Response
thanks for your query.
As your blood report shows Microcytic hypochromic anaemia due to iron deficiency, doctor need to be sure about underlying cause prior to prescribing iron therapy or other treatment.
It may be caused by worm infestation, GI bleeds,dietary deficiency, malabsorption or any genetic disease. Each cause may have separate treatment plan.
You are advise to visit hematologist/physician, he may advise endoscopy/colonoscopy and stool analysis. Then it can be treated by Ferrous sulphate,Ferrous gluconate , Vitamin supplements. You are advised to take healthy diet and leafy vegetables.
hope it helps,
Take Care!
Answered: Fri, 29 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor